Acetaminophen Contraindications – An Introduction
Headaches can be so painful that those who suffer from them know best how critical it is to take a painkiller with immediate action. Among many over-the-counter products, acetaminophen is a good choice.
Available for over 70 years, acetaminophen is established as a safe pain killer with mild common side effects. However, when we urgently need something for a pain reliever, we might forget to check if we can use the medication. A medication safe for most patients does not guarantee that it is safe for you too.
The first you must consider is if you have had an allergic reaction before when using acetaminophen or a combination product containing acetaminophen. If you read the label, you will also find that acetaminophen is contraindicated in those with liver damage or liver disease. (1)
This article explains why acetaminophen is not for use in both cases, as written on the pack label.
Keep reading to find out.
When to Use Acetaminophen?
Acetaminophen is a non-opioid analgesic (pain reducer) and antipyretic (fever reliever) and helps by changing how the body feels the pain and reducing body temperature. Acetaminophen is used to reduce fever and relieves mild to moderate pain from:
- muscle aches,
- menstrual periods,
- colds and sore throats. (1)
Adults can use acetaminophen to relieve osteoarthritis pain. In children with reactions to vaccinations (shots), acetaminophen may also help relieve fever. (1-2)
When Shouldn’t You Use Acetaminophen?
As with other medications, there are cases when the medication should not be used. In the case of acetaminophen, you should not use it if you are allergic to it or have liver damage or active liver disease. (1-2)
Hypersensitivity to acetaminophen
Acetaminophen is considered as a safe medication and has been widely used for over 70 years. Rarely, but there are cases when acetaminophen can cause an allergic reaction.
When the body is sensitive to a substance, it activates the immune system for its protection. In the case of acetaminophen, our body activates specific immune mechanisms:
Type I hypersensitivity is the immediate action where in less than 24h, the body produces a particular antibody, immunoglobulin E; as a result of this activation, mast cells (present beneath the surface of the skin) release histamine and other chemical mediators present in their granules; (3-4)
Type IV hypersensitivity is a delayed reaction when it takes more than 24h for T cell activation. T cells release chemicals that can damage the tissue and may result in illnesses. (5)
These activations result in rash, fixed drug eruptions, drug reactions with eosinophilia and systemic symptoms, and Stevens-Johnson syndrome/toxic epidermal necrolysis. (3-7)
Stevens-Johnson syndrome (SJS) is a rare, serious skin and mucous membranes disorder. It usually starts with flu-like symptoms followed by and after a painful rash. The top layer of affected skin dies, sheds, and heals after a couple of days. If more than 30% of the skin is affected, it is called toxic epidermal necrolysis (TEN). (8)
Stevens-Johnson syndrome is a serious allergic reaction that requires a medical emergentcy assessment in the hospital. (2, 8)
Allergic reaction to paracetamol includes a wide range of symptoms. Patients usually focus on the pain and pay more attention to how to get rid of the pain than if the medication causes an adverse reaction.
The retrospective analysis of the EudraVigilance database (a European system for monitoring adverse events) for the period 1 January 2007 to 1 October 2018 found that:
- angioedema (build-up fluid in deeper layers of the skin that causes swelling),
- rash, and
- urticaria (or hives, an itchy skin rash)
were the most reported hypersensitivity symptoms with a frequency > 10 % of each sign. This analysis identified fatal outcomes in some patients, including Stevens-Johnson syndrome/toxic epidermal necrolysis cases (SJS/TEN) and anaphylactic reactions. (9)
Another systematic review and meta-analysis assessed the prevalence of acetaminophen hypersensitivity in children (most commonly used antipyretic in children) with a suspected acetaminophen allergy. The results of five pediatric studies showed a prevalence of 10.1%. (10)
Therefore, those allergic to acetaminophen should not use it. Additionally, for those who don’t know if they are allergic, in 2013 Food and Drug Administration asked manufacturers to warn patients to stop taking acetaminophen if they notice a skin rash or reaction and to seek medical help. (11)
Hepatic impairment or severe active liver disease
When used in doses higher than recommended or longer, acetaminophen may cause liver damage. Although rare, this side effect is serious and can be a reason for liver transplantation or a cause of death.
High doses of acetaminophen decrease glutathione levels. Glutathione is a compound produced in the liver, made of 3 amino acids (cysteine, glycine, and glutamic acid). Its role is to protect liver cells and other cells from toxic reactions.
The body mainly metabolizes acetaminophen into nontoxic compounds eliminated from the body with the urine. However, small portions of acetaminophen are metabolized into a toxic intermediate compound (N-acetyl-p-benzoquinoneimine).
When acetaminophen is available in the body in high amounts, it decreases glutathione levels, N-acetyl-p-benzoquinoneimine levels increase, binds in the cells, and causes cell injuries. (12-13)
Higher doses of acetaminophen can be taken by accident. Overdose is possible if you take acetaminophen and other products with more than one active ingredient, including acetaminophen. You should know that if you drink three or more alcoholic drinks, it can also damage the liver. (2, 14)
Remember that 4,000 mg is the maximal daily dose of acetaminophen for adults. American Paediatric Association defines the maximal daily dose in children as 90mg/kg in less than 3 consecutive days. (15)
Therefore, acetaminophen is contraindicated in patients with liver damage and active liver disease.
Acetaminophen Recommended Dosage
You can find acetaminophen in stores such as tablets, caplets, syrup, or powder. The single dose in adults varies from 325 to 625 mg, as does the daily number of tablets and the time between two doses.
For example, when you have a headache, take acetaminophen of 500mg rapid release for fast relief. The recommended dosage is 2 gelcaps every six hours (the total daily dose reaches the maximal daily dose of 4.000 mg). (1)
For muscle aches or arthritis pain, you can take 625 mg extended-release caplets, 2 caplets every 8 hours. In this case, you will take 3.750 mg all day, close to the maximal recommended dose. (16)
In children, the dosage depends on the weight and age of the child. You can find on the label shown usually in a table. If you give your child acetaminophen as a syrup (160 mg of acetaminophen in 5 ml), give 5 ml for a child 24-35 lbs and 2-3 years every 4 hours while symptoms last. Don’t give more than 5 times a day. (17)
Therefore, please read the directions carefully and use them accordingly. Call your doctor for additional advice on the correct dosage and other recommendations for your medical problem.
Side Effects and Warnings You Should Know
Most of the people who use acetaminophen tolerate it well. However, it can cause some of the following side effects:
- Skin rash;
- Elevation in BUN (blood urea nitrogen);
- Lack of blood cells such as anemia, neutropenia, and leukopenia;
- Serum glucose increase;
- Bilirubin and alkaline phosphatase increase;
- Serum bicarbonates decrease;
- Sodium and calcium decrease;
- Electrolyte disorder (hyperchloremia);
- Elevation of the uric acid level in the blood (hyperuricemia). (14)
Warning: Allergic reactions and liver failure are serious side effects and life-threatening. Therefore, don’t use acetaminophen or products containing acetaminophen if you know you are allergic. Consult your doctor if you have a liver disease before using acetaminophen. (1-2, 14)
Also, ask your doctor if you take warfarin (blood thinner) or are pregnant or breastfeeding before using acetaminophen.
Final Takeaways on Acetaminophen Contraindications
Acetaminophen is an effective painkiller for a headache, pain in arthritis, or a fever reliever. You can use it safely following directions, warnings, and precautions.
Read the label before taking acetaminophen or any other medication. Don’t use acetaminophen if you are allergic or have liver disease. Instead, consult a doctor about what medication would be appropriate for you.
Call for emergency help at Poison Control Center (1-800-222-1222) if any of the above symptoms occur.
You can also report adverse events that you might experience to your doctor or send a report to the Food and Drug Administration’s (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).
- Johnson & Johnson Consumer Inc., TYLENOL® Rapid Release Gels https://www.tylenol.com/products/tylenol-rapid-release-gels
- MedlinePlus, Acetaminophen, 2022 Jan, https://medlineplus.gov/druginfo/meds/a681004.html
- Britannica, Mast cell, 2023 Feb, https://www.britannica.com/science/mast-cell
- National Library of Medicine, M. Abbas, M. Moussa, H. Akel, Type I Hypersensitivity Reaction, StatPearls; 2022 Jan. https://pubmed.ncbi.nlm.nih.gov/32809396/#:~:text=Type%20I%20hypersensitivity%20is%20also,histamine%20and%20other%20inflammatory%20mediators.
- National Library of Medicine, K. Marwa, N. P. Kondamudi, Type IV Hypersensitivity Reaction, StatPearls Publishing; 2022 Jan. https://pubmed.ncbi.nlm.nih.gov/32965899/#:~:text=A%20Type%20IV%20hypersensitivity%20reaction,and%20neutrophils%2C%20can%20be%20involved.
- QU Lee, Hypersensitivity to antipyretics: pathogenesis, diagnosis, and management, Hong Kong Med J 2017 Aug;23(4):395–403 | Epub 7 Jul 2017 https://www.hkmj.org/abstracts/v23n4/395.htm
- G. Thompson, C. Bundell, M. Lucas, Paracetamol allergy in clinical practice, Australian Journal of General Practice, Volume 48, Issue 4, April 2019 https://www1.racgp.org.au/ajgp/2019/april/paracetamol-allergy-in-clinical-practice
- Mayo Clinic, Stevens-Johnson syndrome, 2023 Jan, https://www.mayoclinic.org/diseases-conditions/stevens-johnson-syndrome/symptoms-causes/syc-20355936#:~:text=Stevens%2DJohnson%20syndrome%20(SJS),to%20heal%20after%20several%20days.
- I. Popiołek, K. Piotrowicz-Wójcik, and G. Porebski, Pharmacy (Basel). 2019 Mar; 7(1): 12. Published online 2019 Jan 17. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6473647/#:~:text=Paracetamol%20frequently%20causes%20skin%20hypersensitivity,of%20mediators%20from%20mast%20cells.
- S. Gabrielli, A. Langlois, M. Ben-Shoshan, Prevalence of Hypersensitivity Reactions in Children Associated with Acetaminophen: A Systematic Review and Meta-Analysis, Int Arch Allergy Immunol. 2018;176(2):106-114. https://pubmed.ncbi.nlm.nih.gov/29614487/
- Food and Drug Administration, FDA Drug Safety Communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen, 2013 Aug, https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-rare-serious-skin-reactions-pain-relieverfever-reducer
- National Library of Medicine, Acetaminophen, 2016 Jan, https://www.ncbi.nlm.nih.gov/books/NBK548162/
- Joseph Pizzorno, ND, Glutathione! Integr Med (Encinitas). 2014 Feb; 13(1): 8–12. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4684116/
- National Library of Medicine, Acetaminophen, 2022 Sept, https://www.ncbi.nlm.nih.gov/books/NBK482369/
- J. E. Sullivan, MD; H. C. Farrar, MD; Fever and Antipyretic Use in Children, Pediatrics (2011) 127 (3): e20103852. https://publications.aap.org/pediatrics/article/127/3/e20103852/65016/Fever-and-Antipyretic-Use-in-Children
- Johnson & Johnson Consumer Inc., TYLENOL® 8 HR Muscle Aches & Pain Caplets https://www.tylenol.com/products/tylenol-8-hr-muscle-aches-and-pain
- Johnson & Johnson Consumer Inc., Infants’ TYLENOL® Suspension https://www.tylenol.com/products/infants-tylenol-oral-suspension